Wyoming, 2018

Hail in Wyoming, July 24, 2018

July 24, 2018 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm tracked southeast across portions of southern Campbell County and produced quarter sized hail near Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked southeast across portions of southern Campbell County and produced quarter sized hail near Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:44 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 24, 12:44 PM MST, 2 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
144 PM MDT Tue Jul 24 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 124 PM MDT Tue Jul 24 2018

Water vapor shows broad westerly flow from the Pac NW through the
Northern Plains beneath an east to west orientated upper trof
over the western/central Canadian provinces. Rather broad trof at
the surface from central WY through central SD. Some convective
development beginning from the Bighorns southeast into southern
Campbell county early this afternoon.

Short wave energy embedded in westerly flow will continue to
initiate convection over the higher terrain of northeast WY this
afternoon, with activity spreading eastward into the Black Hills
and SD plains late this afternoon and evening. Most CAMs
suggesting the majority of convection will be near/south of I-90.
With MLCAPE values up to 2000J/kg and effective bulk shear of
35-50kts, rotating updrafts a possibility. Strong winds/hail the
main threat from any severe storms.

Cold front pushes through in the morning with northwest flow aloft
developing. Baroclinic zone is progged to set up across our
southwest zones, and remain nearly stationary through the end of
the work week. With northwest flow aloft, showers and
thunderstorms will be possibly each day, especially from northeast
WY into the Black Hills and southwest SD closer to the baroclinic
zone. Severe parameters should be somewhat limited, with temps
5-10F degrees below average through the end of the week.

Unsettled northwest flow will slide to our east over the weekend
into early next week as upper ridge amplifies over the Pac NW and
northern Rockies. This will bring warmer and drier conditions to
our area.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1138 AM MDT Tue Jul 24 2018

Isolated to scattered thunderstorms will develop this afternoon
and evening across northeast Wyoming and western South Dakota.
MVFR/IFR conditions will be possible in the stronger storms.
Otherwise VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...13
Hazardous weather outlook, Jul 24, 2:56 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
356 AM MDT Tue Jul 24 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251000-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
356 AM MDT Tue Jul 24 2018 /456 AM CDT Tue Jul 24 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today, mainly
this evening. Some of these storms could be severe, producing
large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An active weather pattern will bring near daily chances for
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 24, 1:18 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
218 PM MDT TUE JUL 24 2018

WYZ055-242100-
Southern Campbell WY-
218 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Savageton, or 31 miles northwest of Wright, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pumpkin Buttes.

LAT...LON 4383 10601 4388 10600 4403 10601 4396 10573
      4372 10591 4381 10603
TIME...MOT...LOC 2018Z 303DEG 17KT 4395 10607

Sherburn
Special weather statement, Jul 24, 1:43 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
243 PM MDT TUE JUL 24 2018

WYZ055-242115-
Southern Campbell WY-
243 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Savageton, or 16 miles northwest of Wright, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wright, Savageton and Reno Junction.

LAT...LON 4381 10587 4399 10582 4398 10537 4368 10549
TIME...MOT...LOC 2043Z 285DEG 25KT 4388 10577

Sherburn
Special weather statement, Jul 24, 2:13 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
313 PM MDT TUE JUL 24 2018

WYZ055-242200-
Southern Campbell WY-
313 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Savageton, or 10 miles northwest of Wright, moving
southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wright and Reno Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4384 10581 4394 10570 4390 10547 4375 10509
      4357 10522 4351 10535 4351 10552 4373 10578
TIME...MOT...LOC 2113Z 308DEG 27KT 4383 10569

Sherburn

The radar

The Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 24, 2:55 PM MST
Where
Campbell County, 1.47 mi NNE of Wright
Measured
1 in hail
Reported by
Public
Coordinates
43.770, -105.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765873.